Alert archive / Ohio / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jul 15, 2021, 4:19 PM EDT for Jackson County, Lawrence County, Ohio; Greenup County, Kentucky. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2021, 4:19 PM EDT (20:19 UTC)
- Expired
- Jul 15, 2021, 5:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Charleston, WV
Counties Greenup County, KY, Jackson County, OH, Lawrence County, OH
The radar
The Charleston,WV radar (KRLX), 107 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
179
WWUS81 KRLX 152019
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
419 PM EDT Thu Jul 15 2021
KYZ101>103-OHZ083-086-087-152100-
Boyd-Greenup-Carter-Jackson-Gallia-Lawrence-
419 PM EDT Thu Jul 15 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BOYD...
GREENUP...CENTRAL CARTER...CENTRAL GALLIA...SOUTHERN JACKSON AND
LAWRENCE COUNTIES...
At 419 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles northeast of Clarktown to near
South Shore to near Camp Dix. Movement was east at 25 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Ashland, Ironton, Jackson, Grayson, Coal Grove, Oak Hill, Rio Grande,
Lake Vesuvius, Carter Caves State Park, Greenup, Princess, Coalton,
Gesling, Greenbo Lake, Oldtown, Naples, Load, Letitia, Franklin
Furnace and Gallia.
This includes Interstate 64 in Kentucky between mile markers 165 and
181.
LAT...LON 3849 8319 3855 8310 3861 8308 3867 8297
3874 8294 3875 8288 3858 8284 3860 8274
3868 8276 3868 8270 3885 8265 3886 8276
3894 8275 3895 8281 3905 8280 3901 8224
3857 8240 3828 8292 3837 8323 3842 8324
TIME...MOT...LOC 2019Z 282DEG 21KT 3898 8283 3867 8293 3846 8330
$$
14What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 15, 3:15 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 15, 3:15 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 315 PM EDT Thu Jul 15 2021 .SYNOPSIS... High pressure builds through tonight, with an isolated shower/storm possible today. Unsettled weather returns on Friday, through the weekend, as a cold front moves through. && .NEAR TERM /THROUGH FRIDAY/... As of 315 PM Thursday... A fairly quiet, but warm afternoon, with just some highly isolated showers and storms across the region. Increased PoPs across most of the area to slight to account for this, with any activity across the region dissipating near sunset or shortly after. Lower elevations should make a run at 90 this afternoon, perhaps falling just short. The overnight period will remain quiet, with the possibility of valley fog, mainly across the sheltered valleys of southwest VA and southern/eastern WV. Higher boundary layer winds across much of the rest of the area should prevent fog from developing. Cold front approaches tomorrow from the northwest, resulting in another warm day for the region, being out ahead of the front. High temperatures for lower elevations will once again be in the upper 80s to near 90. High res models are hinting at scattered showers/storms out ahead of the front tomorrow afternoon, mainly for northern and western portions of the area. Some strong to severe storms are possible tomorrow, with portions of Northern WV, Southeast OH, and Northeast KY under a marginal risk for severe weather. The main threats will be damaging wind gusts and brief heavy downpours, with a few isolated high water impacts possible with any slow moving or training thunderstorms. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 245 PM Thursday... A cold front will slowly approach the area through the weekend, currently expected to reach the area sometime on Sunday. Ahead of this front, showers and thunderstorms will be on the increase Friday night into Saturday as precipitation chances spread across the area. At the upper levels, a shortwave moves in over the area allowing for additional forcing for convection along with the cold front itself. There is a marginal risk for the northwestern half of the area along southeast Ohio and the north/northwestern portions of West Virginia through Friday night. Some models are indicating the potential for CAPE values up into the 1500 to 2000 J/kg range and DCAPE values increasing towards 1000 J/kg for the late evening into early Friday night. This could provide enough instability for some convection to form as precipitation chances become more widespread despite shear values being lower around 20 kts. Overall, the main concerns Friday night into the weekend are gusty winds and heavy downpours as this system pushes into the area. Model CAPE values continue to be decently high on Saturday, however shear values are still relatively unimpressive. In regards to rainfall, the entire area is under a marginal risk for excessive rainfall on Saturday as heavy downpours with storms could lead to localized water issues for low lying and flood prone areas as well as if any areas are hit by multiple storms throughout the weekend. By Sunday, as the cold front finally moves into the area, chances for showers and thunderstorms will continue to be possible during the day. As the front passes through the area, chances should begin to diminish Sunday night. Sunday is expected to be the coolest day of the weekend with temperatures a few degrees below normal, while Saturday will be around normal with temperatures in the mid 80s for the lowlands and 70s to 80s for the higher elevations. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 247 PM Thursday... The cold front is expected to finish moving out of the area on Monday with the shortwave continuing to hang over the area through Tuesday. Chances for showers and thunderstorms will be possible on Monday with plenty of moisture still in the area and the shortwave at the upper levels continuing to provide some forcing. High pressure then moves in at the surface Tuesday which will lead to slightly drier weather for Tuesday, possibly lingering through Thursday. However, diurnal showers and thunderstorms will continue to be possible each day with daytime heating and as models show an upper level trough beginning to dig down into the area Wednesday, potentially hanging around through the end of the week as its associated upper low remains to the north of the area. Temperatures for the long term period are expected to be around or slightly below normal. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... As of 244 PM Thursday... At present, VFR persists across all terminals. This afternoon has seen the development of a cumulus field, with some highly isolated showers and storms across the region. The activity should continue to be fairly isolated, so have not included VCTS in any TAFS at this point, but it will continue to be monitored. If any terminal would be affected by an isolated shower/storm, brief MVFR restrictions are possible, but currently have all terminals remaining VFR this afternoon and evening. Any shower/storm activity this evening should dissipate shortly after sunset, with a quiet night ahead. Patchy valley fog will be possible, with the only terminal currently progged to be impacted being EKN. Currently have MVFR restrictions tomorrow morning at EKN due to fog. Any fog that does form, should dissipate quickly after sunrise, with tranquil weather for Friday morning. Some scattered showers/storms towards late morning and early afternoon will be possible, with brief MVFR restrictions possible under any heavier activity. Have left this out of the TAFS for the time being due to location/timing uncertainty. Surface winds will be light for the period, mainly under 5-10 kts, under a general SW heading. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: Medium to high. ALTERNATE SCENARIOS: An isolated shower/storm could affect any terminal today, with brief MVFR possible. Restrictions due to valley fog may differ from the forecast, depending on fog coverage/intensity. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z FRIDAY... No widespread IFR forecast, but brief IFR possible in showers/thunderstorms during the afternoons and evenings. Patchy morning valley fog is also possible each morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...CG/04 NEAR TERM...04 SHORT TERM...CG LONG TERM...CG AVIATION...04
Hazardous weather outlook, Jul 15, 3:08 PM EDT, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 308 PM EDT Thu Jul 15 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-161915- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 308 PM EDT Thu Jul 15 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible from Friday through the weekend as a cold front slowly moves through the area. The strongest storms will have the potential to produce strong winds, and heavy downpours which may lead to isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 15, 4:19 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
419 PM EDT Thu Jul 15 2021
KYZ101>103-OHZ083-086-087-152100-
Boyd-Greenup-Carter-Jackson-Gallia-Lawrence-
419 PM EDT Thu Jul 15 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BOYD...
GREENUP...CENTRAL CARTER...CENTRAL GALLIA...SOUTHERN JACKSON AND
LAWRENCE COUNTIES...
At 419 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles northeast of Clarktown to near
South Shore to near Camp Dix. Movement was east at 25 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Ashland, Ironton, Jackson, Grayson, Coal Grove, Oak Hill, Rio Grande,
Lake Vesuvius, Carter Caves State Park, Greenup, Princess, Coalton,
Gesling, Greenbo Lake, Oldtown, Naples, Load, Letitia, Franklin
Furnace and Gallia.
This includes Interstate 64 in Kentucky between mile markers 165 and
181.
LAT...LON 3849 8319 3855 8310 3861 8308 3867 8297
3874 8294 3875 8288 3858 8284 3860 8274
3868 8276 3868 8270 3885 8265 3886 8276
3894 8275 3895 8281 3905 8280 3901 8224
3857 8240 3828 8292 3837 8323 3842 8324
TIME...MOT...LOC 2019Z 282DEG 21KT 3898 8283 3867 8293 3846 8330
14Nearby
Special Weather Statements in Ohio, 2021Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.